Critical Illness: Haloperidol and Ziprasidone for Treatment of Delirium

MedicalResearch.com Interview with:

Brenda Truman Pun, DNP, RN Program Clinical Manager Vanderbilt University Medical Center

Dr. Truman Pun

Brenda Truman Pun, DNP, RN
Program Clinical Manager
Vanderbilt University Medical Center

MedicalResearch.com: What is the background for this study?

Response: Delirium is a serious problem in Intensive Care Units around the world. Approximately 80% of mechanically ventilated patients develop delirium, acute confusion, while in the ICU. Once thought to be a benign side effect of the ICU environment, research now shows that delirium is linked to a myriad of negative outcomes for patients which include longer ICU and Hospital stays, prolonged time on the ventilator, increased cost, long-term cognitive impairment and even mortality. For a half a century clinicians have been using haloperidol, an typical antipsychotic, to treat delirium in the ICU. However, there has never been evidence to support the use of haloperidol or its pharmacologic cousins, the atypical antipsychotics, to treat delirium. These drugs have serious side effects that include heart arrhythmias, muscle spasms, restlessness and are associated with increased mortality when given for prolonged periods in the outpatient settings leading to a black box warning for their use in this setting.

The MIND-USA study was a double blind placebo controlled trial which evaluated the efficacy and safety of antipsychotics (i.e., haloperidol and ziprasidone) in the treatment delirium in adult ICU patients.   Continue reading

Do Antipsychotics Shorten Duration of Delirium in ICU Patients?

MedicalResearch.com Interview with:

Eugene Wesley Ely, M.D. Dr. E. Wesley Ely is a Professor of medicine at Vanderbilt University School of Medicine with subspecialty training in Pulmonary and Critical Care Medicine.

Dr. Ely
Photo: Anne Rayner, VU

Eugene Wesley Ely, M.D.
Dr. E. Wesley Ely is a Professor of medicine at Vanderbilt University School of Medicine with subspecialty training in Pulmonary and Critical Care Medicine. 

MedicalResearch.com: What is the background for this study?

Response: Critically ill patients are not benefitting from antipsychotic medications that have been used to treat delirium in intensive care units (ICUs) for more than four decades, according to a study released today in the New England Journal of Medicine.

Each year, more than 7 million hospitalized patients in the United States experience delirium, making them disoriented, withdrawn, drowsy or difficult to wake.

The large, multi-site MIND USA (Modifying the INcidence of Delirium) study sought to answer whether typical and atypical antipsychotics — haloperidol or ziprasidone —affected delirium, survival, length of stay or safety.

Researchers screened nearly 21,000 patients at 16 U.S. medical centers. Of the 1,183 patients on mechanical ventilation or in shock, 566 became delirious and were randomized into groups receiving either intravenous haloperidol, ziprasidone or placebo (saline).

Continue reading

Fatal Toxicities Rare With Checkpoint Inhibitors

MedicalResearch.com Interview with:

Douglas B. Johnson, M.D. Assistant Professor of Medicine Clinical Director, Melanoma Research Program Melanoma, clinical and translational studies Vanderbilt University Medical Center

Dr. Johnson

Douglas B. Johnson, M.D.
Assistant Professor of Medicine
Clinical Director, Melanoma Research Program
Melanoma, clinical and translational studies
Vanderbilt University Medical Center

MedicalResearch.com: What is the background for this study? What are the main findings?

Response: Immune checkpoint inhibitors produce long-lasting responses in patients with many different types of cancer. However, they may cause serious autoimmune-like side effects that may affect any organ. We used several large databases to determine how often these side effects were fatal, when they occurred, and which types of side effects were responsible.

We found that overall, fatal side effects were uncommon, ranging from 0.3 – 1.3%. However, they tended to occur early on treatment (on average within the first 6 weeks), and affected a variety of organs, including the heart, lungs, colon, liver, and brain. There was a dramatic increase in reporting of fatal toxicities since 2017, likely reflecting the increased use of immune checkpoint inhibitors.  Continue reading